West Virginia, 2005Flash Flooding in West Virginia, August 29, 2005
August 29, 2005 · NWS RLX · 9 events in 9 counties and zones
Low level moisture convergence, in a humid air mass, helped trigger the heavy showers across central West Virginia. The convergence was indirectly related to the circulation of Hurricane Katrina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.8 million
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low level moisture convergence, in a humid air mass, helped trigger the heavy showers across central West Virginia. The convergence was indirectly related to the circulation of Hurricane Katrina. The hurricane was coming ashore in Louisiana and Mississippi. The heaviest rain totals were oriented from near Wallback toward Rosedale, or along the county lines of Roane with Clay, Calhoun with Clay, Calhoun with Braxton, and Gilmer with Braxton. The axis of the heavier rain then continued northeast, through western Lewis County and into southern Harrison County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 29, 2:06 PM EST, 8 minutes earlier.
Area forecast discussion, Aug 29, 2:06 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
306 PM EDT MON AUG 29 2005
.SHORT TERM (REST OF TONIGHT)...
A CONVERGENCE BOUNDARY AT 850 MB IS PROVIDING A FOCUSING MECHANISM
FOR SHOWER ACTIVITY ACROSS THE REGION AS A NORTHERN STREAM SHORTWAVE
MOVING ACROSS THE OHIO VALLEY COMBINES WITH THE TROPICAL MOISTURE
SURGING NORTHWARD AHEAD OF KATRINA. THIS IS PRODUCING SOME VERY
HEAVY RAIN FALL IN SPOTS. MUCH OF THE GROUND ACROSS THE REGION HAS
BECOME SATURATED AND MUCH OF THE RAIN IS NOW FLOWING INTO STREAMS
AND CREEKS. THIS MAY CAUSE SOME FLOODING THIS EVENING AND TONIGHT
SO A FLOOD WATCH HAS BEEN ISSUED. THIS IS ALL WELL IN ADVANCE OF
KATRINA WHICH WILL ONLY SERVE TO BRING MORE RAIN NORTHWARD. FOR
TEMPERATURES HAVE GONE ABOVE THE GUIDANCE BASED ON THE LOW 70S DEW
POINTS ALONG WITH THE PERSISTENCE FORECAST FROM LAST NIGHTS LOWS AS
THE ENVIRONMENT IS ONLY MOISTENING.
&&
.LONG TERM (TUESDAY THROUGH MONDAY)...
BEEN RATHER BUSY TODAY...KATRINA IS EXPECTED TO MOVE UP INTO CENTRAL
OHIO TOMORROW AND INTO WEDNESDAY. FIGURING WITH THAT TRACK THROUGH
CENTRAL OHIO. THE BEST CHC FOR VERY HEAVY RAIN WILL BE ALONG THE
OHIO RIVER AND POINTS WEST. STILL THINKING ANY RAINBANDS COULD
CAUSE PROBLEMS ELSEWHERE WITH RAIN FROM THIS AFTERNOON AND TONIGHT.
AFTER KATRINA EXITS ON WEDNESDAY INTO THURSDAY WX WILL IMPROVE AND
DRY AND PLEASANT WX IS EXPECTED THE REST OF THE FORECAST PD. WENT
CAT POPS FOR TUE INTO WED AND PUT GUSTS BETWEEN 20-30 MAILY FOR TUE
AFTERNOON WITH RAIN BANDS. TEMPS ON TRACK.
&&
.PREVIOUS DISCUSSION...
(ISSUED 154 PM EDT MON AUG 29 2005)
AVIATION...
SOUTHERLY INFLOW AHEAD OF KATRINA IS BRINGING MOISTURE NORTHWARD
INTO THE REGION. A WEAK STATIONARY FRONT AT THE SURFACE AND 850
CONVERGENCE BOUNDARY ALONG THE OHIO RIVER IS ACTING AS A FOCUSING
MECHANISM FOR RAIN SHOWERS WITH IFR TO OCCASIONALLY LIFR
CONDITIONS. THESE SHOWERS SHOULD CONTINUE FOR THIS AFTERNOON
THROUGH THE EARLY EVENING HOURS AS A SHORTWAVE ROTATES AROUND THE
UPPER TROUGH OVER THE GREAT LAKE STATES. THIS SHOULD ALLOW FOR
SOME BREAK IN THE SHOWERS UNTIL THE NEXT BAND OF SHOWERS COMES
NORTHWARD TUESDAY MORNING. THE EASTERN SITES HAVE THE BEST CHANCE
FOR SEEING VFR CONDITIONS EARLY AS THE CEILING IS ABOVE 12000 FT
AND VISIBILITIES SHOULD BE IMPROVING AT BKW. IN THE WEST...HTS/PKB
WILL REMAIN MVFR TO IFR MOST OF THE PERIOD.
PREVIOUS DISCUSSION...
(ISSUED 1122 AM EDT MON AUG 29 2005)
SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
INVERTED SURFACE TROUGH AND 850 MB CONVERGENCE BOUNDARY ARE NOW
SITTING OVER THE OHIO RIVER AND EASTERN OHIO. AS KATRINA BEGINS TO
APPROACH...THE FLOW ALOFT IS BEGINNING TO INCREASE OUT OF THE
SOUTH. AS THIS FLOW CONVERGES WITH THESE BOUNDARIES...AREAS OF
SHOWERS WILL CONTINUE TO DEVELOP AND MOVE NORTHEASTWARD. THUS HAVE
INCREASED THE POPS THIS AFTERNOON WEST OF THE OHIO RIVER AND ALSO
ACROSS SOUTHERN WV. REMAINDER OF THE FORECAST STILL LOOKS TO BE ON
TRACK...BUT WILL BE LOOKING AT NEW MODELS TO DEAL WITH TRACK OF
KATRINA AND A FLOOD WATCH MAY BE NECESSARY FOR PARTS OF THE AREA.
PREVIOUS DISCUSSION...
(ISSUED 315 AM EDT MON AUG 29 2005)
LONG TERM (TONIGHT THROUGH SUNDAY)...
KATRINA REMAINS THE TOTAL FOCUS ON OUR WEATHER THIS PERIOD. THE
OFFICIAL TRACK BRINGS KATRINA NORTHWARD THROUGH MISSISSIPPI INTO
WESTERN TENNESSEE TONIGHT...AND ACROSS CENTRAL KENTUCKY AND CENTRAL
OHIO TUESDAY INTO WEDNESDAY. THIS IS MORE IN LINE WITH THE FASTER
GFS MODEL RATHER THAN THE SLOWER MET MODEL...AND IS REASONABLE SINCE
TROPICAL SYSTEMS USUALLY DO NOT SLOW DOWN WHEN THEY BECOME EMBEDDED
IN SOUTHWEST FLOW ALOFT. DESPITE THE FASTER SOLUTION... TREMENDOUS
TROPICAL MOISTURE WILL BRING A THREAT OF FLOODING RAINS ALONG ITS
TRACK. MOST OF THE RAIN FOR OUR REGION WILL FALL TUESDAY INTO EARLY
WEDNESDAY...WITH THE GREATEST FLOOD POTENTIAL FOR OUR REGION BEING
ALONG AND WEST OF THE OHIO RIVER. IN ADDITION...SINCE WE WILL BE ON
EAST SIDE OF THE TRACK...THE POSSIBILITY OF STRONG TO SEVERE
THUNDERSTORMS EXISTS WITH THIS SYSTEM ON TUESDAY. OF COURSE...AS
KATRINA MOVES INLAND THE WIND FIELD WILL WEAKEN...BUT SOME GUSTY
WINDS WILL BE STILL BE FELT TUESDAY IN THE SOUTHERLY FLOW AHEAD OF
IT. TEMPERATURES WILL BE NEAR NORMAL TUESDAY AND WEDNESDAY DESPITE
THE TROPICAL AIR...MAINLY DUE TO CLOUDS AND RAIN.
THE REMNANTS OF KATRINA WILL LIFT OUT LATER WEDNESDAY WITH DRIER AND
COOLER AIR AS HIGH PRESSURE BUILDS IN.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH FOR WVZ005>011-013>020-024>040-046-047 UNTIL 8 PM
WEDNESDAY.
OH...FLOOD WATCH FOR OHZ066-067-075-076-083>087 UNTIL 8 PM
WEDNESDAY.
KY...FLOOD WATCH FOR KYZ101>103-105 UNTIL 8 PM WEDNESDAY.
VA...FLOOD WATCH FOR VAZ003-004 UNTIL 8 PM WEDNESDAY.
&&
SHORT TERM...ESS
LONG TERM...RPYHazardous weather outlook, Aug 29, 3:42 AM EST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
442 AM EDT MON AUG 29 2005
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-300845-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON-VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-
WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
442 AM EDT MON AUG 29 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA...
SOUTHEAST OHIO...SOUTHWEST VIRGINIA...WESTERN WEST VIRGINIA AND
NORTHEAST KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE REMNANTS OF HURRICANE KATRINA WILL TRACK FROM THE GULF COAST INTO
THE TENNESSEE VALLEY BY TUESDAY MORNING AND THEN INTO THE OHIO VALLEY BY
WEDNESDAY. DEPENDING ON THE EXACT TRACK...HEAVY RAIN COULD FALL
ACROSS THE AREA...POSSIBLY LEADING TO WATER PROBLEMS. HOWEVER...AT
THIS TIME...THE EXACT TRACK IS STILL UNCERTAIN...AND ANY CHANGE
IN THE TRACK COULD GREATLY AFFECT THE TIMING...CHANCE...AND AMOUNT
OF RAINFALL.
THE STORM PREDICTION CENTER HAS OUTLOOKED THE AREA FOR A SLIGHT
RISK OF SEVERE THUNDERSTORMS ON TUESDAY. THE THREAT FOR ISOLATED
TORNADOES WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Aug 29, 12:40 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
140 PM EDT MON AUG 29 2005
KYZ101>103-105-OHZ086-087-WVZ005-006-291945-
BOYD-CABELL-CARTER-GALLIA-GREENUP-LAWRENCE-WAYNE-
140 PM EDT MON AUG 29 2005
MODERATE TO HEAVY SHOWERS AND THUNDERSTORMS WILL BE MOVING ACROSS
THE TRI STATE REGION DURING THE AFTERNOON. RAINFALL AMOUNTS OF 1/2
TO ONE INCH IN THE SHOWERS CAN BE EXPECTED AS THEY PASS. THIS WILL
CAUSE DRAINAGE PROBLEMS IN URBAN AREAS AND SOME PONDING OF WATER ON
ROADWAYS IN LOW SPOTS.
A FLOOD WATCH WILL BE ISSUED THIS AFTERNOON FOR THE THREAT OF
FLOODING ON STREAMS AND CREEKS IF THE REPEATED PASSAGE OF MODERATE
TO HEAVY STORMS IN SOME AREAS DEVELOPS.
01
Flash Flood, Gilmer
- When
- August 29, 2:14 PM EST to 5:30 PM EST
- Where
- Gilmer County, Countywide
- Property damage
- $200,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.167, -80.350
Leading Creek flooded roads and washed out culverts near Alice. Near Troy, a barn and a house had water damage. West of Glenville, Sinking Creek flooded roads. Horn Creek around Cox Mills and the Right Fork of Steer Creek near Shock flooded. Near the Braxton County line, the cooperative observer near Rosedale measured 3.8 inches of rain in 24 hours, while Glenville had 2.7 inches. The majority of this rain fell in 3 hours or less time.
Flash Flood, Putnam
- When
- August 29, 2:15 PM EST to 4:15 PM EST
- Where
- Putnam County, Hurricane
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.467, -80.833
Rains of 2 to 2.5 inches fell on ground affected by 1 to 3 inches on the afternoon of the 26st. Little Hurricane Creek flooded County Route 29. Manila and Heizer Creeks flooded onto roads. Roads were damaged, but no evacuations or significant property damage occurred.
Flash Flood, Calhoun
- When
- August 29, 3:00 PM EST to 6:00 PM EST
- Where
- Calhoun County, South Portion
- Property damage
- $900,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.583, -81.183
Most of the flooding occurred from the headwaters of the West Fork of the Little Kanawha River, including Walker Creek and Walnut Fork, on north, to the Arnoldsburg and Millstone vicinity. In 3 hours ending at 1600E, 3.45 inches of rain fell at the gauge near Walnut. About 75 family dwellings, 3 businesses, 1 fire hall, and a community building sustained some degree of water damage. In Arnoldsburg, 2 houses were flooded, but most of the damage was along Route 16 near Stinson, Chloe, and Minnora. Four cars, 1 truck, 1 motorcycle, and 2 four wheelers were destroyed. On Walnut Road, 30 bales of hay floated down and backed up the water at the bridge crossing Route 16. In Calhoun County, the Red Cross issued 80 cleaning kits.
Flash Flood, Kanawha
- When
- August 29, 3:10 PM EST to 4:15 PM EST
- Where
- Kanawha County, Tornado
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.817, -81.117
Rains of 1.5 to 2.5 inches fell in less than 3 hours. Smith Creek flooded roads. Basement flooding occurred in downtown Charleston.
Flash Flood, Lewis
- When
- August 29, 3:24 PM EST to 6:30 PM EST
- Where
- Lewis County, West Portion
- Property damage
- $500,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.433, -82.033
After rains of 2 to 3 inches in a time frame of 3 hours or less, small stream flooding was common west of the Interstate 79 corridor. The headwaters of Leading Creek flooded, including Fink Creek, Alum Fork, and Philips Fork. Some of the other streams that flooded included Freemans Creek, Millstone Run, and McCann Run. Communities such as Alum Bridge, Pickle Street, Vadis, Freemansburg, Valley Chapel, and Churchville were affected by the high water. A total of 27 homes were affected to some degree by the flooding. One home was destroyed. One school had 9 inches of water inside. One one church school had 3 feet of water. One post office had 18 inches of water inside. Three businesses suffered water damage. Five small private bridges were washed out or made impassible. The Red Cross aided the flood recovery for 4 days. Nine trash dumpsters were provided by the county for debris removal.
Flash Flood, Clay
- When
- August 29, 3:45 PM EST to 5:45 PM EST
- Where
- Clay County, Nebo
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.333, -81.850
Rainfall was estimated at over 3 inches in a time frame of 3 hours or less. These heavy rain amounts affected the extreme northern part of the county. This included the headwaters of Big Otter Creek, plus the source area of the West Fork of the Little Kanawha River near Nebo. Water flowed over roads. A nursing home was flooded in Big Otter.
Flash Flood, Braxton
- When
- August 29, 4:00 PM EST to 6:00 PM EST
- Where
- Braxton County, Rosedale
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.933, -80.433
Streams such as the Right Fork of Steer Creek, Duck Creek, and Left Fork flooded. The 24 hour rain amount from the cooperative observer near Rosedale, but on the Gilmer side of the county line, was 3.8 inches of rain, most of which likely fell in about 3 hours.Roads and culverts were damaged, but no major damage to dwellings was reported.
Flash Flood, Harrison
- When
- August 29, 4:40 PM EST to 6:30 PM EST
- Where
- Harrison County, Lost Creek
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.633, -81.033
Lost Creek flooded a few dwellings in the extreme southern part of the county. The fire department evacuated the affected residents.
Flash Flood, Roane
- When
- August 29, 5:15 PM EST to 6:15 PM EST
- Where
- Roane County, Newton
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.733, -80.950
The headwaters of the Big Sandy Creek flooded. Culverts were washed out. Roads were blocked by the high water. Bales of hay floated downstream.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Mississippi, August 29, 200515 deaths · 104 injured · $7.4 billion · 47 events
- Tornadoes and Damaging Winds in Georgia, August 29, 20051 death · 10 injured · $14 million · F2 · 44 events
- Storm Surge in Louisiana, August 29, 2005$31 billion · 10 events
- Flash Flooding and Flooding in Kentucky, August 29 to 30, 20051 death · $4.8 million · 5 events
- Storm Surge in Mississippi, August 29, 2005$11 billion · 3 events
- Tropical Storm in Alabama, August 29 to 30, 20058 injured · $35 million · 39 events
- Hurricane in Louisiana, August 29, 2005$53 million · 9 events
- Tornadoes in Mississippi, August 29, 2005$600,000 · F2 · 2 events
- Tornado in Mississippi, August 29, 2005$470,000 · F2 · 1 event
- Flash Flooding in Mississippi, August 29, 2005$4.7 million · 20 events
- Hurricane in Arkansas, August 29, 2005$7.4 million · 2 events
- Tornado in Mississippi, August 29, 2005$400,000 · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470975, 5470327, 5470976, 5470328, 5470329, 5470330, 5470331, 5470332, 5470333.